|Old resistance to 3tc and use of combivir
Jun 12, 2006
Dear Dr Sherer I am long term diagnosed and have been on HAART since the mid 1990's. During that time i have only developed resistance whilst on a two drug (3tc/d4t) combination in about 1996. I have had long term problems with drug side effects which were previously managed by treatment breaks. However following a heart attack in 2004 my Dr is now reluctant to agree to this as he believes the breaks are implicated in the heart attack. I currently take AZT, abacavir and nevirapine, but he mentioned a possible switch to nevirapine, and combivir in order to reduce pill burden ( i also take meds for coronary heart disease). The idea is appealing but as I did develop resistance on 3tc previously i am nervous about blowing out other drugs and ending up with a much less lipid friendly combination if resistance develops. Do you have experience of or opinion on returning to 3tc and its effectiveness in this situation. many thanks steve in the uk
Response from Dr. Sherer
HIV physicians often prescribe 3TC to patients known to have resistance to it for several reasons - it still retains a one-half log viral log decline, even with the resistance, and it also impairs viral 'fitness'.
If the only reason to switch you, as you have suggested, is for a lesser pill burden, you and your doctor also have the option of using trizivir, which contains your two current NRTIs - abacavir and zidovudine - and 3TC, and is administered as one pill twice daily, just as combivir is. This would also allay your concerns about diminished potency as well.
Each of these options is relatively benign regarding their impact on lipid levels and risk of cardiovascular disease.
Based on the information you have shared, I would prefer this option to a switch to combivir, due to the possibility of diminished potency of the NRTI combiation. I urge you to talk to your doctor about this discussion, your question, and this answer.
Time to drug resistance Truvada vs. Combivir
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.